Wyoming, 2014

Winter Storm in Wyoming, February 23 to 25, 2014

February 23 to 25, 2014 · NWS BYZ · 1 event in 1 county or zone

Arctic air, combined with a strong disturbance within a Northwest flow aloft, resulted in |heavy snow across the Billings Forecast Area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Arctic air, combined with a strong disturbance within a Northwest flow aloft, resulted in |heavy snow across the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 23, 2:28 PM MST, 32 minutes earlier.

Area forecast discussion, Feb 23, 2:28 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MST SUN FEB 23 2014

.SHORT TERM...VALID FOR MON AND TUE...

ONLY MINOR CHANGES IN THE SHORT TERM FORECAST AS THE WINTER STORM
FOR THE AREA REMAINS RIGHT ON TRACK.

SO FAR THIS AFTERNOON...THE STORM IS EVOLVING AS EXPECTED. THE
OVERRUNNING PATTERN SETUP EARLY THIS MORNING AS HAS BEEN RESULTING
IN STEADY LIGHT SNOW FOR CENTRAL AND WESTERN ZONES...WHERE A
COUPLE INCHES OF SNOW HAS FALLEN ALREADY TODAY. THE MORE DYNAMIC
AND MOISTURE RICH PORTION OF THE STORM WILL MOVE INTO THE AREA
THIS EVENING AND CONTINUE OVERNIGHT TONIGHT. THE DYNAMIC WAVE THAT
WILL LEAD TO THIS ENHANCED SNOWFALL OVERNIGHT IS CURRENTLY SEEN ON
WV IMAGERY OVER SOUTHERN BRITISH COLUMBIA. THE MOISTURE RICH
PACIFIC AIR AHEAD OF THE WAVE CAN NOW BE SEEN ON WV IMAGERY
OVER IDAHO AND JUST STARTING TO PUSH INTO FAR WESTERN MONTANA.
SNOW RATES WILL INCREASE AS THIS MOISTURE AND ENHANCED SYNOPTIC
LIFT SLIDE INTO THE AREA LATE THIS AFTERNOON / EARLY THIS EVENING.
OVERNIGHT...THE WAVE WILL SLIDE SOUTH AND EAST TOWARD THE FORECAST
AREA...PRODUCING STRONG QG FORCING OVER THE AREA THROUGH MONDAY
MORNING. BY LATE MONDAY MORNING / EARLY MONDAY AFTERNOON...THE
WAVE WILL PUSH EAST INTO THE DAKOTAS AND SNOW RATES WILL BECOME
SIMILAR TO THOSE WE HAVE SEEN TODAY AS THE ONLY REMAINING FORCING
MECHANISM WILL BE THE ISENTROPIC ASSENT OVER THE COLD AIR.

SINCE THE FORECAST IS PLAYING OUT AS EXPECTED SO FAR AND MODELS
REMAIN CONSISTENT WITH QPF AMOUNTS...HAVE NOT MADE ANY SIGNIFICANT
ADJUSTMENTS TO QPF / SNOW AMOUNTS WITH THIS FORECAST UPDATE.
TEMPERATURES WILL REMAIN FAIRLY STEADY THROUGH THE AFTERNOON TODAY
AND DROP SLIGHTLY FOR THE DAY TOMORROW AS SLIGHTLY COLDER 850 MB
TEMPERATURES SLIDE INTO THE AREA BEHIND THE PASSING WAVE. THUS
HIGH TEMPERATURES IN THE SINGLE DIGITS TO AROUND TEN ARE EXPECTED
TOMORROW. LOWS OVERNIGHT TONIGHT WONT DROP SIGNIFICANTLY AS CLOUD
COVER WITH THE CONTINUOUS PRECIPITATION WILL PREVENT ANY
RADIATIONAL COOLING.

THE SECONDARY WAVE THAT MOVES INTO THE AREA MONDAY NIGHT / TUESDAY
MORNING REMAINS ON TRACK. HOWEVER...MODELS ARE HINTING AT SLIGHTLY
BETTER MOISTURE AVAILABILITY ALONG THE FOOTHILLS AND MOUNTAINS
THAN PREVIOUSLY EXPECTED. THUS HAVE FURTHER INCREASED
POPS...MAINLY SOUTH OF BILLINGS ALONG THE FOOTHILLS. HAVE ALSO
INCREASE SNOW AMOUNTS TO SHOW A FEW ADDITIONAL INCHES OF
ACCUMULATION POSSIBLE THROUGH EARLY TUESDAY MORNING. ONCE THE
SHORTWAVE RAPIDLY DEPARTS THE AREA TUESDAY AFTERNOON...THE AREA
WILL FINALLY DRY OUT AND ALL PRECIPITATION CHANCES WILL END. THE
OTHER EFFECT THE SHORTWAVE WILL HAVE IS TO BRING A REINFORCING
SHOT OF COLD AIR INTO THE AREA THROUGH THE DAY TUESDAY...WHICH
WILL KEEP OUT HIGH TEMPERATURES FROM GETTING OUT THE TEENS IN
MOST LOCATIONS. ALSO FOR LOCATIONS TOWARD MILES CITY AND
BAKER...CLOUD COVER WILL ALREADY BE DECREASING BY TUESDAY
MORNING...THUS TUESDAY MORNING COULD SEE THE COLDEST OVERNIGHT LOW
TEMPERATURES.

CHURCH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MAIN MESSAGE FOR THE EXTENDED FORECAST IS STILL FOCUSED ON THE
HUDSON BAY LOW AND A RIDGE OF HIGH PRESSURE ANCHORED ALONG THE
WEST COAST THROUGH THE ENTIRE WEEK. THIS PATTERN WILL ALLOW ARCTIC
AIR TO PUSH SOUTH OUT OF CANADA ALONG WITH SHORT WAVE ENERGY TO
MOVE ACROSS OUR AREA WITH NORTHERLY FLOW ALOFT. THE ONLY BREAK IN
THE COLD WEATHER WILL BE ON WEDNESDAY AS BOTH GFS AND ECMWF BRING
850 MB TEMPERATURES OF 0C TO +2C INTO THE AREA. GUIDANCE IS GOING
WITH UPPER 30S TO LOWER 40S ON WEDNESDAY BUT BELIEVE SNOW COVER
WILL BE SUFFICIENT ENOUGH TO LIMIT MUCH HEATING AND HAVE CONTINUED
HIGH TEMPERATURES IN THE LOWER 30S.

HAVE GONE MAINLY WITH THE ECMWF MODEL FOR THURSDAY AS IT PUSHES
AN ARCTIC COLD FRONT THROUGH OUR AREA DURING THE MORNING HOURS.
GFS IS ABOUT 6 HOURS BEHIND THE EC AND GIVEN THE DEPTH OF THE COLD
AIR...BELIEVE EC HAS A BETTER HANDLE ON THE TIMING OF THE FRONT.
ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE AREA OVER THE
WEEKEND WHICH WILL KEEP OUR TEMPERATURES WELL BELOW NORMAL FOR
THIS TIME OF THE YEAR. STRONG BAROCLINIC ZONE/FRONTOGENESIS AND
UPSLOPE FLOW DEVELOPING WITH EACH SURGE OF ARCTIC AIR AND THIS
FORCING WILL PRODUCE PERIODS OF SNOW. THE BEST AREAS OF
ACCUMULATING SNOWFALL WILL BE OVER OUR WESTERN AND CENTRAL ZONES.
AFTERNOON TEMPERATURES FRIDAY AND SATURDAY WILL ONLY BE IN THE
TEENS WEST TO SINGLE DIGITS EAST. SATURDAY NIGHT LOOKS TO BE THE
COLDEST WITH READINGS AT ALL LOCATIONS BELOW ZERO. RICHMOND

&&

.AVIATION...

IFR TO VLIFR WILL BE WIDESPREAD TONIGHT THROUGH MONDAY AS HEAVY
SNOWFALL IS EXPECTED AT ALL FLIGHT TERMINALS. HEAVY SNOW WILL
BRING MOUNTAIN OBSCURATIONS. THE SNOW WILL BEGIN TO TAPER OFF BY
MONDAY AFTERNOON. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 002/009 905/014 003/032 015/022 009/013 903/007 906/011
    +9/S    62/S    00/U    26/S    64/S    44/S    43/S
LVM 002/011 902/020 005/037 017/034 013/018 003/012 903/017
    ++/S    85/S    00/U    26/S    64/S    45/S    44/S
HDN 003/008 906/013 903/032 009/021 007/012 906/008 909/013
    +9/S    62/S    00/U    16/S    64/S    44/S    43/S
MLS 901/006 906/009 902/027 004/017 002/008 909/003 910/007
    +8/S    10/B    00/U    12/S    23/S    34/S    43/S
4BQ 003/008 905/010 902/032 007/022 005/011 905/007 907/011
    +9/S    21/B    00/U    12/S    23/S    34/S    43/S
BHK 906/001 910/005 905/026 902/016 902/006 913/003 913/008
    +9/S    10/B    00/U    01/B    12/S    33/S    43/S
SHR 006/010 906/015 001/034 014/029 010/015 000/014 903/020
    ++/S    75/S    00/U    13/S    43/S    34/S    43/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONES 28>31-34>36-38>42-56>58-63>68.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONES 32-33-37.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MST TUESDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 23, 2:33 PM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MST SUN FEB 23 2014

MTZ028>042-056>058-063>068-WYZ098-099-242145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
233 PM MST SUN FEB 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW WILL BECOME HEAVY TONIGHT AND MOST AREAS WILL SEE
SIGNIFICANT ACCUMULATING SNOWFALL. COLD AIR WILL CONTINUE TO MOVE
INTO THE AREA OVERNIGHT WITH TEMPERATURES FALLING INTO THE SINGLE
DIGITS ABOVE ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE THROUGH MONDAY NIGHT BEFORE TAPERING OFF.
TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED FROM ROSEBUD
AND POWDER RIVER COUNTIES WEST...WITH LESSER AMOUNTS FARTHER EAST.
A FOOT OF SNOW IS EXPECTED IN THE FOOTHILLS WITH ONE TO TWO FEET
POSSIBLE IN THE MOUNTAINS. ANOTHER PERIOD OF ACCUMULATING SNOW IS
POSSIBLE THURSDAY NIGHT AND AGAIN ON SATURDAY. VERY COLD
TEMPERATURES WILL PERSIST THROUGH THE ENTIRE WEEK. THOSE WITH
OUTDOOR INTERESTS...INCLUDING RANCHERS WITH YOUNG
LIVESTOCK...SHOULD PREPARE ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
February 23, 3:00 PM MST to February 25, 9:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501918.